Agitation can be caused by a number things but the end result is the same – an upset care receiver and caregiver. Sometimes the cause of the agitation is easily remedied and other times it's not. While a non-pharmacological approach is preferable, medication can have a significant role in reducing agitation.
It is important to note that as the person progresses through Alzheimer's disease, these challenging behaviors may be more pronounced at different times.
Following are some considerations to make life a little easier for you and your care receiver:
- Try to identify the precipitant to the agitation. What sort of change occurred in the routine? Were you feeling rushed or less patient in your interactions with your care receiver?
- Recognize that the time of day may affect behavior. 'Sundowning', a behavior that includes wandering, pacing, agitation or depressed mood occurs for many individuals with dementia later in the day or early evening. Being aware may help you to better select or reduce activities.
- Too much stimulation such as exposure to crowds, loud noise, or unfamiliar places or events may cause agitation or withdrawal.
- Remember that the person's behavior is symptomatic of the illness. They are not intentionally doing things to annoy, anger or frighten you. A little extra patience, flexibility, and good humor will go a long way.
- Try to redirect their energy toward manageable, supervised activities. Certain behaviors such as fidgeting, rocking, or pacing may reflect the person's attempt to cope with stress or tension.
- Use of community services such as adult day services can provide a structured environment for activities.
- Restraining a person with dementia in response to agitation is NEVER advised. Physical restraints disregard the individuals dignity and increase the level of agitation.
- Medication should be used under the supervision of a physician. Unless monitored, adverse reacitons can ocur and likely impair the persons' functioning.